Common causes of breakthrough bleeding
If you experience breakthrough bleeding, it’s probably because:
You’ve just started taking birth control pills
Just starting your first pack of birth control pills is the most common cause of breakthrough bleeding. According to doctors, it takes some time for your body to get used to the hormonal changes, so bleeding might occur in the first 3 to 6 months. Moreover, breakthrough bleeding is also likely if you recently switched from one type of oral contraception to another or if your pills contain a low dose of estrogen.
If you experience bleeding for longer than 6 months or suddenly have spotting while on an oral contraceptive that you’ve been using for a long time, make an appointment with your doctor.
You missed a dose
Another of the most common causes of breakthrough bleeding is skipping or missing a dose, or taking the pill late. To avoid breakthrough bleeding, it’s crucial to take the pills as scheduled, preferably at the exact same time each day (this is especially true for progestin-only pills).
You’re taking progestin-only pills
Some of the newer forms of oral contraception do not contain estrogen; they only depend on the hormone progestin to prevent ovulation. Progestin-only pills (POPs or minipills) are recommended for women who have a history of thrombosis (clotting) since estrogen significantly increases the risk of blood clots. It’s also a good option for women who don’t want to use long-term contraception.
Despite reports that women experience fewer side effects while taking minipills, breakthrough bleeding is still possible. These pills make the uterine lining thinner, which weakens the tiny blood vessels and can cause bleeding. Also, one of the most notable side effects of progestin-only pills is irregular menstruation.